Serotonin Syndrome in the Setting of Lamotrigine, Aripiprazole, and Cocaine Use

Anupam Kotwal, Sarah L. Cutrona

Research output: Contribution to journalArticlepeer-review

7 Scopus citations

Abstract

Serotonin syndrome is a potentially life-threatening condition associated with increased serotonergic activity in the central nervous system. It is classically associated with the simultaneous administration of two serotonergic agents, but it can occur after initiation of a single serotonergic drug or increasing the dose of a serotonergic drug in individuals who are particularly sensitive to serotonin. We describe a case of serotonin syndrome that occurred after ingestion of higher than prescribed doses of lamotrigine and aripiprazole, in addition to cocaine abuse. The diagnosis was established based on Hunter toxicity criteria and severity was classified as mild. The features of this syndrome resolved shortly after discontinuation of the offending agents. Serotonin syndrome is characterized by mental status changes, autonomic hyperactivity, and neuromuscular abnormalities along a spectrum ranging from mild to severe. Serotonin syndrome in our patient was most likely caused by the pharmacokinetic and pharmacodynamic interactions between lamotrigine, aripiprazole, and cocaine leading to increased CNS serotonergic activity.

Original languageEnglish (US)
Article number769531
JournalCase Reports in Medicine
Volume2015
DOIs
StatePublished - 2015
Externally publishedYes

ASJC Scopus subject areas

  • General Medicine

Fingerprint

Dive into the research topics of 'Serotonin Syndrome in the Setting of Lamotrigine, Aripiprazole, and Cocaine Use'. Together they form a unique fingerprint.

Cite this